MAUDE Adverse Event Report: STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM

STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Model Number FR8A-RCV-A0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 09/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Stimwave quality has investigated the details regarding a complaint resulting from incision site not healing and suspected infection reported to stimwave on september 23, 2019, by territory manager.Immediately following notification, stimwave quality and the territory manager reviewed the events preceding issue.The patient had a permanent procedure performed on (b)(6) 2019, in which one (1) freedom-8a receiver stimulator (fr8a-rcv-a0), and one (1) spare lead (fr8a-spr-b0) were implanted at the t8-t9 vertebral level for lower back pain.The territory manager confirmed that the implant procedure was performed in a sterile environment, sterile field handling protocols were used, the procedure was completed in accordance with the product instructions for use, and the sterile barriers of all product used were intact prior to implant.The procedure was completed without complication, and the territory manager maintained contact with the patient following implant.On (b)(6) 2019, the patient visited the implanting clinician and reported redness and irritation at the incision site.The implanting clinician evaluated the wound and observed the proximal end of the receiver was attempting to protrude at the pocket side, as well as redness and irritation.The implant clinician made the decision to explant the device prophylactically due to a suspected infection.The implanting clinician did not take cultures of the wound site, so the infection was not confirmed.The patient was sent home the same day with antibiotics for ten (10) days (dosage unknown).The territory manager reported that the patient had a previous infection were the patient's spare lead was explanted.During the explant procedure, the implanting clinician made the incision at the incorrect location.It is likely that during this procedure the patient's wound got contaminated and contributed to the patient's ongoing infection.Through a review of sterilization and packaging records for the respective product lots, stimwave has confirmed that the product was delivered sterile, no trend of infection is evident for either lot, validated sterilization parameters were used, and sterile barriers were verified to be intact following packaging.Infection is a known adverse event for spinal cord stimulators (receiver instructions for use, 05-00629-6, page 14) and is mitigated as far as possible in the product's risk management file.The source of the issue cannot be traced back to device sterility or procedure.The device did not fail to meet performance or safety specifications.Stimwave will continue to track and trend events.The root cause of the complaint is not attributed to implant procedure, device failure, the inability of the device to meet performance or safety specifications, or nonconformance to physical or functional device specifications.The root cause of the issue is attributed to patient history of infection that could have contributed to the wound site not healing.Corrective action is not required to remedy the root cause of the complaint.The device did not fail to meet performance or safety specifications.Infection is a known adverse event for spinal cord stimulators and the freedom scs system that is mitigated as far as possible and documented in the stimwave risk management file.Stimwave's global infection rate is <0.5%.Stimwave was in constant contact with the territory manager from september 23, 2019, onward regarding the complaint and the root cause investigation.Through a review of sterilization records and adverse event trending for the stimulator lots, stimwave confirmed that the product did not fail to meet performance or safety specifications.In compliance with medical device reporting requirements and responsibilities, stimwave quality and its chief medical officer have determined that this issue is considered reportable as this event required medical intervention by a health care professional to prevent or preclude potential permanent impairment or damage.Stimwave reported this issue to the united states food and drug administration (fda) on october 21, 2019.
 
Event or Problem Description
Stimwave quality has investigated the details regarding a complaint resulting from an incision site not healing and suspected infection reported to stimwave on september 23, 2019, by territory manager.

Brand Name
FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Common Device Name
SPINAL CORD STIMULATOR
Manufacturer (Section D)
STIMWAVE TECHNOLOGIES INC.
1310 park central boulevard s.
pompano beach FL 33064
MDR Report Key9213510
Report Number3010676138-2019-00035
Device Sequence Number343755
Product Code GZB
UDI-Device Identifier00859619004875
UDI-Public(01)00859619004875(17)191101
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K182720
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 10/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date11/01/2019
Device Model NumberFR8A-RCV-A0
Device Catalogue NumberS8R-1A US
Device Lot NumberSWO171109
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/23/2019
Initial Report FDA Received Date10/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;